Search Daily Dose articles:



The Douglass Report February 2002

February 2002 PDF

Is he crazy or intoxicated by Benadryl?

Recent studies done at Yale University revealed that some so-called psychotic patients were actually suffering from a chronic overdose of Benadryl. Many of the “symptoms” of psychosis, such as delirium, speech disorganization, alternating states of consciousness, and poor attention span, are some of the signs of chronic overdose with this sedative that has been popular for over 50 years.

The medication was first introduced as an antihistamine. One reason Benadryl has been popular with physicians and patients alike is because it was believed to have few side effects. It was considered so safe that it became one of the first prescription items to go “over-the-counter” as an antihistamine. Today its function is the same, but it has been specifically noted for use against cold and allergy symptoms. But it does, in fact, have one rather severe side effect: It produces serious drowsiness.

A new dangerous drug is born

Only after people began having automobile accidents, falling asleep at the breakfast table, and sticking their hands into cutting and grinding machines, etc. did the manufacturer of Benadryl start to take notice. The result: The company simply changed the indication to that of a sedative! A new star, called Unisom, was born. That’s called turning lemons into lemonade.

The recent findings are clear: Patients taking Benadryl or Unisom were at a 70 percent increased risk of symptoms of delirium compared to those who were not. Researchers found the patients to be three times more likely to be inattentive, three times more likely to have altered consciousness, and more than five times more likely to show disorganized speech compared with patients not taking diphenhydramine [the generic name of the drug].

Actions to take:

If you have a parent or grandparent in a nursing home, be sure to check their medication occasionally, especially if they are acting abnormally. Never take for granted that it is senile dementia or the dreaded Alzheimer’s disease without doing some homework regarding their daily “meds.”

References:

“Cognitive and Other Adverse Effects of Diphenhydramine Use in Hospitalized Older Patients,” Archives of Internal Medicine 2001; 161: 2,091-2,097.

Health Disclaimer: The information provided on this site should not be construed as personal medical advice or instruction. No action should be taken based solely on the contents of this site. Readers should consult appropriate health professionals on any matter relating to their health and well-being.


Copyright © 2017 ·  NewMarket Health